Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 173, NWS Bismarck, ND

July 22, 2001Adams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 8:56 PM MDT for Adams County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2001, 8:56 PM MDT (02:56 UTC)
Expired
Jul 22, 2001, 9:30 PM MDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adams County, ND

The radar

The Bismarck radar (KBIS), 134 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 6:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 230256
SVRBIS

NDC001-230330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM MDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 930 PM MDT

* AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL ADAMS COUNTY...OR ABOUT 53
  MILES EAST OF BOWMAN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL EASTERN ADAMS COUNTY AT 930 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
MONDAY MORNING FOR SOUTHWEST NORTH DAKOTA.

LAT...LON 4619 10235 4603 10238 4598 10204 4619 10203

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:05 PM MDT, 6 hours 51 minutes earlier.

Area forecast discussion, Jul 22, 2:05 PM MDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT SUN JUL 22 2001

TROUGH HAS MOVED INTO EASTERN ND BUT DEWPOINTS CONTINUE TO BE IN THE
60S.  ADJUSTING MORNING SOUNDING FOR CURRENT CONDITIONS AT SURFACE
SHOWS WEAK CAP WITH A CAPE OF 3700 J/KG.  WITH CONVECTION IN MT AND
SD CONTINUES TO BE A CHANCE OF TSTMS ACRSS FORECAST AREA AGAIN
TONIGHT.  BEST CHANCE OF SVR WILL BE SOUTH CNTRL.  COLD FRONT WILL
SWEEP SLOWLY ACROSS THE STATE ON MONDAY AND WITH COLD ADVECTION
TEMPS SHOULD BEGIN DROPPING. STILL CONTINUES TO BE A CHANCE OF
AFTERNOON SHOWERS/TSTORMS...BUT WITHOUT THE DEEP INSTABILITY. COLD
ADVECTION CONTINUES THROUGH TUESDAY...AND ALTHOUGH THERE CONTINUES
BE A CHANCE OF PRECIP...INSTABILITY WILL BE WEAK.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 22, 7:11 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

811 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0805 PM    MARMARTH                  ND   .88 INCH HAIL

07/22/01   SLOPE                          REPORTED BY COOPERATIVE

                                          OBSERVER.
Local storm report, Jul 22, 7:21 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

821 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0815 PM    RHAME                     ND   1.75 INCH HAIL

07/22/01   BOWMAN                         REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Jul 22, 7:32 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

832 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0830 PM    BOWMAN                    ND   .88 INCH HAIL

07/22/01   BOWMAN                         REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Jul 22, 7:38 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

838 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0834 PM    BOWMAN ARPT               ND   1 INCH HAIL

07/22/01   BOWMAN

0834 PM    BOWMAN ARPT               ND   66 MPH TSTM GUST

07/22/01   BOWMAN
Local storm report, Jul 22, 8:00 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

900 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0855 PM    9 E BOWMAN                ND   75 MPH TSTM GUST

07/22/01   BOWMAN                         REPORTED BY PUBLIC.
Local storm report, Jul 22, 8:18 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

918 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0915 PM    REEDER                    ND   .88 INCH HAIL

07/22/01   ADAMS                          REPORTED BY COOPERATIVE

                                          OBSERVER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:38 PM MDTSevere Thunderstorm WarningBISBowman, Slope67 min
Jul 22, 7:46 PM MDTSevere Thunderstorm WarningBISAdams, Bowman59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.